Hi everyone, I had a Rheumatologist appt Wed and we discussed a few things - my incredibly painful legs and how my hands are now beginning to be painful too. She wants me to try Plaquenil because she’s seen some success with fibro patients and autoimmune diseases in general even though it’s off label.
I’ve only taken a few doses but my stomach is nauseated. She said it takes about a month to start working.
Does anyone have experience with this drug? I was wondering if the nausea was something that gets better as it goes along or if I should be trying to find something to combat it.
I mean, if it’s going to make the pain better…it may be a trade off I would take. It just sucks that I have to give it a good 6 weeks to figure out!
This is a very common drug which rheumatologists prescribe. It’s an interesting one: it’s actually an anti-malarial if you go read up on it. Most side effects such as nausea go away with time. In the meanwhile, perhaps take it when the nausea won’t bother you as much, like before bed. Or, as you say, check with your doc about taking a mild anti-nausea med.
A caution with this medication: please ask about seeing an ophthalmologist for a baseline eye check up. Occasionally, people develop serious eye problems with this drug. An ophthalmologist can nip that in the bud.
Seenie from Moderator Support.
my rheumy has tried for years to give me plaquenil. knowing it’s for malaria i always refused. Finally tried it late last spring. took it 3-4 days and then i read the material about it causing blindness and getting to eye doctor. My mother had macular degeneration of the eyes and my dad had glaucoma. I called the doctor and told her i was not taking any more plaquenil and why. She hung up on me.
i’ve never been back to her. my GP handles my pains and problems. Everyone is different, that is just MY experience. good luck.
@mute: I don’t know anything about the Plaquenil and the adverse reactions it may have, but I always make sure I eat before I take anything of that nature. Plus, make sure to drink lots of water and that will maybe help you. I would also suggest you eat crackers when you feel nauseated. If you are on other meds, it could be interacting with those and maybe that is what is causing the nausea. If you are taking tablets, cut them in half for a week or so and then go up from there. The dosage could be too strong for you in the beginning. I hope this info helps you!!
I just saw your post, mute. So now it’s been about a month since you posted. I wonder, are you still taking the Plaquenil, and is the nausea any less, also, is it working yet?
If not, and if you haven’t tried this yet, I have had great success with low dose naltrexone (LDN). I am just amazed how well this relatively new, compounded med has helped with my pain and sleep . I recommend you ask your rheumatologist about this (if the plaquenil didn’t work out). Hopefully she’s heard of it.
Please let us know how you are!
fibrogal… i never heard of LDN until today (didn’t see your post til now) when I went to a pain specialist my GP recommended. I am to get off my Norco and in 10 days i start the LDN. am in so much pain i really hope it helps. am glad you have had success with it.
I wish you great luck with the low dose naltrexone! I hope getting off the Norco works okay for you, I don’t know how much you take. You can still take Norco when using the naltrexone, only you can’t take it within 2 hours of the naltrexone (according to Stanford; you actually can take the Norco with the ldn except the Norco may not work as well or at all). Give it some time (to work). I felt it pretty quickly, like within a few days, but it took weeks for me to feel a lot better. I really hope it works for you! I hope you’ll let us know if you feel any better.
Hi … I have Fibro and Lupus and have been on Plaquenil for about 15 years and yes it is helping me. It took about 2 months before things got in order. If I miss a douse I sure know it.
FIBROGAL - I started the LDN at 1.5 mg, went to 3 and felt ok. now at 4.5 and lots of extra pain and ringing in the ears. I asked doc to lower it to 3, but he said no. He won’t give me any more Norco. I was taking 8 a day
7.5-325 and able to do a lot of things. He wanted me to taper down. That made me mad, so I just quit cold turkey. I had NO withdrawal symptoms, then a week after, he started the LDN. Last week he cauterized some nerves in my back, which another doc did in 2016 with good results. This time Medicare wont help if you do both sides at once, so he did left side. right side next week. I am in severe pain now in back and legs, called this morning and told him I am not doing the other side and he said Go to drug store and buy some ibuprofen. — Obviously none of these docs have fibro.
I have been on Plaquenil for about 5 years. I have Lupus with occasional breakout rashes. It’s helped me a lot with the reduction of the rash. I have Fibromyalgia, and Sarcoidosis. I think it’s helped some, Tramadol has helped with fibromyalgia when it flairs up.